Article Text

Download PDFPDF
Case report
Sertraline-induced hypersensitivity pneumonitis

Abstract

Hypersensitivity pneumonitis (HP), also known as extrinsic allergic alveolitis, is a granulomatous, non-IgE-mediated hypersensitivity reaction of the alveoli and distal bronchioles presenting as an acute, subacute or chronic condition. It is most commonly associated with exposure to extrinsic allergens (eg, avian dust, mould and tobacco) and medications including antiarrhythmics (eg, amiodarone), cytotoxics (eg, methotrexate) and antiepileptics (eg, carbamazepine). Individuals diagnosed with this condition can present with severe hypoxia and respiratory failure. The fundamental principle of management is to remove the causative allergen. Evidence implicating selective serotonin reuptake inhibitors as a causative agent is limited, and this case report describes a rare clinical presentation of HP associated with sertraline, how it was diagnosed and subsequently treated. It is anticipated that raising awareness of this interaction will assist multidisciplinary teams, managing patients diagnosed with HP, to be more cognisant of sertraline as being an aetiological factor for this condition.

  • interstitial lung disease
  • respiratory medicine
  • psychiatry (drugs and medicines)
  • adult intensive care
  • Unwanted effects / adverse reactions

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.